Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
  Breaking News: FDA Approves Triumeq, New Once-Daily Combination Pill
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


More Lipodystrophy Questions
Oct 17, 2000

Dear Doctors -- I was infected with HIV in May, and as part of a clinical trial have begun two years of HAART with Zerit, Abacavir, Amprenavir, Ritonavir, and Epivir. My viral load is 49 and T-cells are in the high 1300s. I am 30 years old. After nearly three months I have had no side effects except for recurrent, coming-and-going diarrhea, and an odd brief bout of losing my hair which seems to have stopped. I make my living as an actor, and am concerned about facial wasting. Any other lipodystrophy symptoms wouldn't affect me so much, but I am afraid of becoming wasted-looking in my face. Of course, I suppose there's vanity mixed in there, too. Has Zerit been recognized as the primary contributor to facial wasting? Have people not on Zerit had this symptom? What percentage of people on Zerit have this symptom? Any help is appreciated. Also, I read recently that liposuction won't help with swelling of the stomach, but will help with fat deposits on the back. Then what does the stomach enlargement consist of? What is it that's swelling? Just wondering. Thanks so much for your site.

Response from Dr. Young

There are several reports that link Zerit to peripheral fat wasting, including facial wasting. These reports do not provide proof that Zerit causes wasting. A corroborating study switched patients from Zerit-containing regimens to a AZT-containing regimen. This study showed some reversal of lipodystrophy; taken together the studies are suggestive of a role.

It is important to note that in one study (HOPS), it was clearly demonstrated that other risk factors (age, duration and severity of HIV disease) played important roles in lipodystrophy. In this study, persons with no risk factors for lipodystrophy did not develop the syndrome despite extensive treatment with either Crixivan or Zerit.

-BY

Benjamin Young, M.D., Ph.D.



Previous
Diarrhea & Psyllium safe or not
Next
treatment for swelling glands JB

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement